Nebraska, 2008Hail and Damaging Wind in Nebraska, September 1, 2008
September 1, 2008 · NWS CYS · 2 events in 2 counties and zones
A small area of severe thunderstorms produced damaging winds and some hail along a track across the central Nebraska panhandle, resulting in some damage to trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small area of severe thunderstorms produced damaging winds and some hail along a track across the central Nebraska panhandle, resulting in some damage to trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 1, 1:07 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 1, 1:07 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT MON SEP 1 2008
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
A STRONG UPPER LEVEL TROUGH CONTINUES TO IMPACT THE NORTHERN
ROCKIES AND WILL CONTINUE TO BE PRESENT THROUGH THE EVENING HOURS
ACROSS THE FORECAST AREA BEFORE IT MOVES NORTHEAST OF THE AREA. A
SIGNIFICANT DRY SLOT MOVED OVER MOST OF SOUTHEAST WYOMING EARLY
THIS MORNING AND INTO THE NEBRASKA PANHANDLE THIS AFTERNOON. THIS
HAS RESULTED IN MUCH LESS PRECIPITATION THAN EARLIER EXPECTED
DURING THE LABOR DAY PERIOD...BUT ALSO IS PROVIDING GOOD DAYTIME
HEATING THAT COULD LEAD TO SLIGHTLY BETTER INSTABILITY LATE THIS
AFTERNOON AND EVENING.
CARBON COUNTY HAS BEEN RECEIVING PRECIPITATION FOR MOST OF THE
DAY...AS THIS AREA WAS ALREADY BENEATH THE BAND OF RAINFALL
LOCATED CLOSER TO THE SUPPORT FROM THE UPPER TROUGH. THE CLOUD
COVER AND PRECIPITATION THERE HAVE COMBINED TO CREATE A VERY COOL
AND RAINY DAY...WITH TEMPERATURES NOT LIKELY TO RISE BEYOND
POSSIBLY 50 DEGREES LATE THIS AFTERNOON.
WHILE LAPS CAPE VALUES HAVE BEEN INCREASING IN THE PANHANDLE
EARLY THIS AFTERNOON...LAPS LIFTED INDICES VALUES CONTINUE TO SHOW
THE LOWER ATMOSPHERE REMAINING QUITE STABLE WITH +2 TO +3 VALUES
FOR THE LIFTED INDEX. A FEW WEAK SHOWERS AND THUNDERSTORMS HAVE
MOVED OFF THE LARAMIE RANGE ACROSS NORTHERN LARAMIE COUNTY EARLY
THIS AFTERNOON...AND A TREND TOWARD SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE AS THE DIFLUENCE AHEAD OF THE UPPER
TROUGH AND THE 90 TO 100 KNOT JET STREAK MOVES GENERALLY NORTH
ACROSS CENTRAL WYOMING LATE THIS AFTERNOON...AND THE ENHANCING
AFFECTS OF THE RIGHT ENTRANCE REGION TO THE JET STREAK GET CLOSER
TO THE FORECAST AREA. THE STORM PREDICTION CENTER HAS REMOVED THE
FORECAST AREA FROM THE SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY
AND TONIGHT...BUT A FEW STORMS AHEAD OF THE COLD FRONT MAY BRIEFLY
BECOME STRONG WITH SMALL HAIL...MODERATE RAINFALL AND GUSTY WINDS.
THE COLD FRONT HAS ALREADY MOVED THROUGH THE DOUGLAS AREA EARLY
THIS AFTERNOON AND WILL MOVE SOUTH ACROSS THE FORECAST AREA
FAIRLY QUICKLY THROUGH MID-EVENING. WITH THE FRONTAL
PASSAGE...EXPECT STRONG AND GUSTY NORTHWEST WINDS TO DEVELOP.
BELIEVE THAT THE WIND SPEEDS IN THE NEBRASKA PANHANDLE WILL
ONLY APPROACH THE 30 MPH WIND ADVISORY CRITERIA. EVENING SHIFT
WILL NEED TO MONITOR IN CASE THE WINDS BECOME STRONGER THAN
EXPECTED...AND AN ADVISORY MAY BECOME NECESSARY FOR THE EVENING
HOURS FOLLOWING THE FRONTAL PASSAGE.
HAVE MENTIONED PATCHY FROST ACROSS THE LOWER ELEVATIONS OF ALBANY
AND CARBON COUNTIES OVERNIGHT INTO EARLY TUESDAY AS FORECAST LOW
TEMPERATURES SHOULD DROP BELOW 36 DEGREES. THE AVERAGE FIRST FROST
AT LARAMIE IS ACTUALLY SEPTEMBER 1ST ACCORDING TO THE XMACIS
CLIMATE DATA PROGRAM...SO A FROST THIS EARLY IS NOT UNUSUAL AROUND
THE LARAMIE AREA.
FOLLOWING THE FRONTAL PASSAGE AND THE EXIT OF THE UPPER LEVEL
TROUGH OVERNIGHT...TEMPERATURES TUESDAY WILL BE AROUND 8 TO 15
DEGREES COOLER THAN NORMAL WITH DRY CONDITIONS EXPECTED. A SHORT-
WAVE RIDGE AND RETURN TO SOUTHWEST FLOW ALOFT WILL KEEP DRY
CONDITIONS IN PLACE FOR WEDNESDAY WITH A SLIGHT WARMING TREND TO
ONLY AROUND 5 DEGREES COOLER THAN NORMAL. LOW CLOUDS WILL BE
POSSIBLE EARLY WEDNESDAY AS LINGERING MOISTURE WILL BANK UP
AGAINST THE HIGHER TERRAIN DUE TO UPSLOPE FLOW TOWARD ANOTHER
DEVELOPING LEE TROUGH.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
SOMEWHAT COOLER THAN AVERAGE CONDITIONS EXPECTED OVER THE CWA FOR
MOST OF THE PERIOD AS AREA WILL BE UNDER GENERALLY NORTHWEST FLOW
ALOFT ON WESTERN SIDE OF BROAD CYCLONIC UPPER FLOW. THIS WILL
ALLOW FOR PERIODIC SHORTWAVES AND PUSHES OF COOLER AIR TO MOVE
OVER THE REGION FROM CANADA. BEST CHANCES FOR PRECIPITATION WILL
ACCOMPANY THE PASSAGE OF SHORTWAVES IN THIS UPPER FLOW...WITH
FRIDAY HAVING THE BEST OPPORTUNITY DURING THE PERIOD. OTHER WEAKER
IMPULSES WILL PASS BY MAINLY TO THE NORTHEAST OF THE CWA BUT
CANNOT RULE OUT A FEW SHOWERS WITH THESE AS WELL. SOME WARMING
POSSIBLE EARLY NEXT WEEK AS UPPER RIDGE OVER THE FAR WESTERN CONUS
BEGINS TO SHIFT EASTWARD WHILE WEAKENING...VEERING UPPER FLOW TO
MORE WESTERLY OVER THE REGION.
&&
.AVIATION...
AREAS OF MVFR AND LOCALIZED IFR CEILINGS WILL CONTINUE TO BE
PRESENT FROM NEAR KRWL TO KDGW THIS AFTERNOON. EXPECT MVFR
CONDITIONS TO SPREAD EASTWARD THIS EVENING AS SHOWER AND
THUNDERSTORM ACTIVITY INCREASES INTO THE NEBRASKA PANHANDLE. A
COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE AREA LATE
THIS AFTERNOON AND INTO THE EVENING PRODUCING STRONG AND GUSTY
NORTHWEST WINDS. EXPECT THE LOW CLOUDS AND STRONG WINDS TO EXIT
THE AREA BY EARLY TUESDAY MORNING.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM/AVIATION...CARPENTER
LONG TERM...RE
Hazardous weather outlook, Sep 1, 9:37 AM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 AM MDT MON SEP 1 2008
NEZ001>003-019>021-054-055-WYZ059>070-021645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1037 AM MDT MON SEP 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL STORM SYSTEM WILL BRING A COLD FRONT ACROSS
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE LATE TODAY AND
TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP
ACROSS THE HIGHER TERRAIN OF SOUTHEAST WYOMING AND SPREAD EAST
ALONG AND JUST AHEAD OF THE COLD FRONTAL PASSAGE. MODERATE
RAINFALL WILL BE POSSIBLE WITH THE SHOWERS...ALONG WITH SOME SMALL
HAIL AND STRONG AND GUSTY WINDS WITH THE STRONGER THUNDERSTORMS.
THE STRONGEST THUNDERSTORM ACTIVITY IS EXPECTED TO BE LIMITED TO
EXTREME SOUTHERN PORTIONS OF THE NEBRASKA PANHANDLE JUST AHEAD OF
THE COLD FRONTAL PASSAGE THIS EVENING. STRONG AND GUSTY NORTHWEST
WINDS WILL DEVELOP WITH THE COLD FRONTAL PASSAGE...WITH MANY AREAS
EAST OF THE LARAMIE RANGE EXPERIENCING SUSTAINED WINDS UP TO
AROUND 25 TO 30 MPH WITH GUSTS TO 40 MPH THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
CARPENTER
In the hours before
Special weather statement, Sep 1, 2:12 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
312 PM MDT MON SEP 1 2008
WYZ066>069-012245-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...WHEATLAND...
GUERNSEY...TORRINGTON...CHEYENNE
312 PM MDT MON SEP 1 2008
A NARROW LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT ABOUT
25 MILES AN HOUR ACROSS PARTS OF PLATTE, GOSHEN AND LARAMIE
COUNTIES THROUGH 430 PM...AND SHOULD ARRIVE IN THE CHEYENNE AREA
AROUND 4 PM. THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND POSSIBLY
SOME SMALL HAIL.
Special weather statement, Sep 1, 3:23 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT MON SEP 1 2008
NEZ001-019-020-054-WYZ067>070-020030-
SIOUX-SCOTTS BLUFF-BANNER-KIMBALL-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...SCOTTSBLUFF...GERING...
HARRISBURG...KIMBALL...WHEATLAND...GUERNSEY...TORRINGTON...
CHEYENNE...PINE BLUFFS
423 PM MDT MON SEP 1 2008
...STRONG THUNDERSTORMS EXTENDED FROM TORRINGTON TO JUST NORTH
OF CHEYENNE,,,
AT 410 PM...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM
TORRINGTON TO JUST NORTH OF CHEYENNE. THE THUNDERSTORMS WILL
MOVE TO THE EAST AT 30 MPH AND WILL MOVE TO NEAR A HARRISON
TO PINE BLUFFS LINE BY 530 PM. THE STRONG STORMS WILL
AFFECT THE CITIES OF TORRINGTON...SCOTTSBLUFF...GERING AND
HARRISBURG DURING THAT TIME.
AT 357 PM...THE TORRINGTON AIRPORT REPORTED A WIND GUST TO
56 MPH ALONG WITH HEAVY RAINFALL.
THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL...
WIND GUSTS MAINLY BETWEEN 40 AND 50 MPH AND DANGEROUS
LIGHTNING AS THEY MOVE EAST THROUGH 530 PM.
WHEN A THUNDERSTORM APPROACHES YOUR LOCATION...MOVE INDOORS
AND AWAY FROM WINDOWS FOR SAFETY.
WEILAND
Thunderstorm Wind, Scotts Bluff
- When
- September 1, 3:48 PM MST to 4:15 PM MST
- Where
- Scotts Bluff County, 3 mi W of Scottsbluff to 9 mi N of Minatare
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $25,000
- Reported by
- ASOS
- Coordinates
- 41.870, -103.708
Numerous reports of winds estimated 60 to 80 mph with a gust of 81 mph recorded at the Scotts Bluff regional airport.
Hail, Box Butte
- When
- September 1, 4:45 PM MST to 5:00 PM MST
- Where
- Box Butte County, 9 mi N of Alliance to Alliance
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.230, -102.880
Strong winds also blew down some trees in Alliance.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in Louisiana, September 1 to 3, 20086 deaths · 2 injured · $951 million · EF2 · 32 events
- Hurricane and Tornadoes in Louisiana, September 1 to 2, 20083 deaths · $151 million · EF1 · 42 events
- Tropical Storm and Flash Flooding in Louisiana, September 1 to 3, 20081 death · 7 injured · $14 million · 30 events
- Flash Flood and Debris Flows in Puerto Rico, September 1 to 3, 20082 deaths · $73,000 · 20 events
- Tornadoes and Tropical Storm in Mississippi, September 1 to 4, 2008$71 million · EF1 · 70 events
- Tornadoes and Tropical Storm in Louisiana, September 1 to 3, 2008$386 million · EF1 · 25 events
- Tornado and Tropical Storm in Arkansas, September 1 to 3, 2008$41 million · EF0 · 5 events
- Hurricane and Storm Surge in Mississippi, September 1 to 2, 2008$22 million · 11 events
- Storm Surge in Alabama, September 1, 2008$4.5 million · 3 events
- Storm Surge in Florida, September 1 to 2, 2008$1.0 million · 5 events
- Storm Surge in Florida, September 1, 2008$550,000 · 3 events
- Flash Flooding in Alabama, September 1, 2008$259,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123634, 123637.